Alert archive / Illinois / Tornado Warnings in 2010

Tornado Warning 3, NWS Lincoln, IL

April 5, 2010Clark County, Edgar County, Illinois

NWS Lincoln, IL issued this tornado warning at Apr 5, 2010, 4:09 PM CDT for Clark County, Edgar County, Illinois. It was in force for 23 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 5, 2010, 4:09 PM CDT (21:09 UTC)
Expired
Apr 5, 2010, 4:32 PM CDT
In force
23 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon

Counties Clark County, IL, Edgar County, IL

The radar

The Indianapolis radar (KIND), 121 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 5, 4:10 PM CDTTSTM WND GST 652 S Oliver, IL
Apr 5, 4:10 PM CDTHAIL 1.752 S Oliver, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 2:51 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.2 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2010-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2010-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1087 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

192 
WFUS53 KILX 052109
TORILX
ILC023-045-052145-
/O.NEW.KILX.TO.W.0003.100405T2109Z-100405T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
409 PM CDT MON APR 5 2010

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN CLARK COUNTY IN EAST CENTRAL ILLINOIS...
  SOUTHEASTERN EDGAR COUNTY IN EAST CENTRAL ILLINOIS...

* UNTIL 445 PM CDT

* AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR MARSHALL...AND MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  DENNISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3932 8773 3949 8781 3956 8753 3955 8753
      3936 8754
TIME...MOT...LOC 2110Z 253DEG 29KT 3944 8765

$$

SHIMON
2 follow-up statements
266 
WWUS53 KILX 052121
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
421 PM CDT MON APR 5 2010

ILC023-045-052145-
/O.CON.KILX.TO.W.0003.000000T0000Z-100405T2145Z/
CLARK IL-EDGAR IL-
421 PM CDT MON APR 5 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHEASTERN EDGAR AND
NORTHEASTERN CLARK COUNTIES UNTIL 445 PM CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED NEAR DENNISON...OR 7 MILES NORTHEAST OF MARSHALL...
MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF EXTREME NORTHEASTERN CLARK AND EXTREME   
SOUTHEASTERN EDGAR COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3938 8754 3937 8764 3950 8765 3956 8753
TIME...MOT...LOC 2121Z 257DEG 23KT 3946 8756
WIND...HAIL <58MPH <.50IN

$$

SHIMON
956 
WWUS53 KILX 052132
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
432 PM CDT MON APR 5 2010

ILC023-045-052141-
/O.CAN.KILX.TO.W.0003.000000T0000Z-100405T2145Z/
CLARK IL-EDGAR IL-
432 PM CDT MON APR 5 2010

...THE TORNADO WARNING FOR SOUTHEASTERN EDGAR AND NORTHEASTERN CLARK
COUNTIES IS CANCELLED...
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN 
CLARK AND SOUTHEASTERN EDGAR COUNTY THROUGH 445 PM...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 9 PM.

LAT...LON 3938 8754 3937 8764 3950 8765 3956 8753
TIME...MOT...LOC 2131Z 257DEG 23KT 3947 8748
WIND...HAIL <58MPH <.50IN

$$

SHIMON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Apr 5, 2:00 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Apr 5, 2:00 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT MON APR 5 2010

.DISCUSSION...
ISSUED 145 PM CDT MON APR 5 2010

FRONTAL BOUNDARY THAT WENT THROUGH THE AREA LAST EVENING WAS
LOCATED ALONG THE INTERSTATE 70 CORRIDOR EARLY THIS AFTERNOON.
WDLY SCATTERED THUNDERSTORMS WERE OCCURRING ALONG THE FRONT WITH
THE BETTER INSTABILITY ALONG AND SOUTH OF THE STALLED FRONT. THE
MAIN FCST CONCERN THIS PERIOD WL BE SEVERE THREAT ACRS PARTS OF
THE FCST AREA LATE THIS AFTN INTO THIS EVENING AS THE FRONT MOVES
BACK NORTH AS A WARM FRONT...AND THEN THE TIMING OF THE COLD FRONT
ACRS THE AREA LATE TUE NIGHT OR WED MRNG AND THUNDERSTORM CHANCES
ALONG THAT BNDRY.

SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT

ALL SHORT TERM MODELS SUGGEST THE WARM FRONT WILL LIFT NORTH OF
OUR AREA BY LATE TNT WITH THUNDERSTORM CHANCES DECREASING FROM
SOUTH TO NORTH AS THE BNDRY SHIFTS INTO NRN IL BY TUE MRNG.
STRONG TO SEVERE THUNDERSTORMS POSSIBLE INTO EARLY THIS EVENING
WITH THE PRIMARY THREAT BEING LARGE HAIL AS MODELS INDICATE SOME
FAIRLY STEEP MID LEVEL LAPSE RATES ACRS THE WEST AND NORTH. IF
THE STORMS CAN BECOME ROOTED IN THE BNDRY LAYER CLOSER TO THE
WARM FRONT...THE WIND THREAT WOULD INCREASE AS WELL. WL TAKE A
SLOWER NWD POSITION WITH THE WARM FRONT LATER THIS EVENING AND
OVERNIGHT AS THE CONVECTION MAY TEND TO KEEP THE NWD PROGRESSION
OF THE FRONT AT A SLOWER PACE THAN WHAT THE MODELS ARE INDICATING.
AT ANY RATE...THE THUNDERSTORM THREAT SHOULD DIMINISH FROM SOUTH
TO NORTH LATE TNT WITH THE BETTER CHANCES NORTH OF OUR AREA DURING
THE DAY ON TUESDAY AS FORECAST SOUNDINGS CONTINUE TO INDICATE A
FAIRLY STRONG CAP IN PLACE SOUTH OF THE FRONTAL BOUNDARY. MODELS
SEEM A BIT CONSERVATIVE WITH TEMPS SO HAVE BUMPED OUR HIGHS ABOVE
MOST GUID VALUES FOR TUE AFTN.

SIGNIFICANT UPPER LEVEL WAVE TO PUSH INTO THE PLAINS LATER TUE
INTO TUE NIGHT WITH SFC LOW PRESSURE MOVING ACRS IOWA INTO SE
WISCONSIN. LOOKS LIKE OUR BEST THREAT FOR ORGANIZED THUNDERSTORMS
WL BE LATE TUE NIGHT INTO WEDNESDAY AS THE FRONT MOVES SLOWLY
ACRS THE FORECAST AREA. LINGERING RAIN CHANCES WED NIGHT AND
THU MRNG...ESP ACRS THE EAST AS THE FRONT SLOWS SOMEWHAT AS IT
BECOMES PARALLEL TO THE UPPER FLOW. 500 MB TROF AXIS TO BE EAST
OF OUR AREA BY THU NIGHT WITH RAIN CHANCES SHIFTING TO OUR EAST.

LONG TERM...FRIDAY THROUGH MONDAY

UPPER FLOW AMPLIFIES OVER THE GREAT LAKES FRIDAY BRINGING IN DRIER
AND COOLER WEATHER INITIALLY...WITH THE GREAT LAKES TROF PROGRESSING
OFF TO OUR EAST OVER THE WEEKEND ALLOWING UPPER LEVEL HEIGHTS TO
RISE. THIS SHOULD BRING DRY AND GRADUALLY WARMER WEATHER BACK INTO
THE REGION THRU THE PERIOD AS ANOTHER DEEP TROF DIGS INTO THE WESTERN
U.S.

SMITH
&&

.AVIATION...
ISSUED 1241 PM CDT MON APR 5 2010

CLUSTER OF THUNDERSTORMS CURRENTLY CROSSING THE MISSISSIPPI RIVER
JUST SOUTH OF QUINCY WILL TRACK E/NE INTO CENTRAL ILLINOIS THIS
AFTERNOON. BASED ON RADAR TIMING TOOLS...STORMS WILL ARRIVE AT
KSPI BETWEEN 18Z AND 19Z...THEN FURTHER EAST AT KDEC BETWEEN 19Z
AND 20Z. HAVE INCLUDED TEMPO GROUPS FOR THUNDER AT THOSE SITES
ACCORDINGLY. FURTHER NORTH AND EAST...WILL ONLY MENTION VCTS AT
THIS TIME...AS RATHER DRY/STABLE LAPS SOUNDINGS CREATE
CONSIDERABLE UNCERTAINTY AS TO HOW WIDESPREAD CONVECTION WILL
BECOME THIS AFTERNOON. WILL GRADUALLY END THE THUNDER THREAT FROM
SOUTH TO NORTH BETWEEN 00Z AND 06Z...AS WARM FRONT LIFTS NORTH OF
THE AREA. WINDS WILL INITIALLY BE FROM THE E/SE AT AROUND 5KT
EARLY THIS AFTERNOON...BUT WILL INCREASE TO 10 TO 15KT AND BECOME
S/SE ONCE THE FRONT PASSES LATER THIS AFTERNOON AND EVENING. WITH
STRONG PRESSURE GRADIENT DEVELOPING OVERNIGHT INTO TUESDAY...EXPECT
STRONG S/SW WINDS GUSTING TO 25KT.

BARNES
&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 5, 3:24 PM CDT, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
324 PM CDT MON APR 5 2010

ILZ027>031-036>038-040>043-047-048-061100-
CASS-DE WITT-FULTON-KNOX-LOGAN-MARSHALL-MASON-MCLEAN-MENARD-
PEORIA-SCHUYLER-STARK-TAZEWELL-WOODFORD-
324 PM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL TRACK THROUGH THE AREA TONIGHT...AS A
WARM FRONT GRADUALLY LIFTS NORTHWARD INTO CENTRAL ILLINOIS. SOME OF
THE STORMS COULD BECOME SEVERE DURING THE EVENING...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE DURING THE EARLY STAGES OF STORM
DEVELOPMENT. THE STORMS WILL DIMINISH AND SHIFT INTO NORTHERN
ILLINOIS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE WEATHER WILL BE POSSIBLE AGAIN TUESDAY NIGHT AND WEDNESDAY
AS A COLD FRONT MOVES THROUGH ILLINOIS. LARGE HAIL AND STRONG
WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

ILZ044>046-049>057-061-061100-
CHAMPAIGN-CHRISTIAN-COLES-DOUGLAS-EDGAR-MACON-MORGAN-MOULTRIE-
PIATT-SANGAMON-SCOTT-SHELBY-VERMILION-
324 PM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL TRACK THROUGH THE AREA TONIGHT...AS A
WARM FRONT GRADUALLY LIFTS NORTHWARD INTO CENTRAL ILLINOIS. SOME OF
THE STORMS COULD BECOME SEVERE DURING THE EVENING...WITH THE MAIN
THREATS BEING LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO
WILL ALSO BE POSSIBLE DURING THE EARLY STAGES OF STORM
DEVELOPMENT. THE STORMS WILL DIMINISH AND SHIFT INTO NORTHERN
ILLINOIS OVERNIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE WEATHER WILL BE POSSIBLE AGAIN TUESDAY NIGHT AND WEDNESDAY
AS A COLD FRONT MOVES THROUGH ILLINOIS. LARGE HAIL AND STRONG
WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.

ILZ062-063-066>068-071>073-061100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
324 PM CDT MON APR 5 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL TRACK THROUGH THE AREA THIS EVENING.
SOME OF THE STORMS COULD PRODUCE LARGE HAIL...DAMAGING WINDS...AND
TORNADOES. THE STORMS WILL DIMINISH AND SHIFT FURTHER NORTH LATER
THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SEVERE WEATHER WILL BE POSSIBLE AGAIN LATE TUESDAY NIGHT AND
WEDNESDAY AS A COLD FRONT MOVES THROUGH ILLINOIS. LARGE HAIL AND
STRONG WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY THIS EVENING.

BARNES

In the hours before

Local storm report, Apr 5, 2:47 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
247 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             NEW BERLIN              39.73N 89.91W
04/05/2010  M0.50 INCH       SANGAMON           IL   EMERGENCY MNGR

&&

JANKOWSKI
Local storm report, Apr 5, 4:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
405 PM CDT MON APR 05 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             7 N MARSHALL            39.50N 87.69W
04/05/2010  E1.00 INCH       EDGAR              IL   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL.

0357 PM     HAIL             7 N MARSHALL            39.50N 87.69W
04/05/2010  E1.75 INCH       EDGAR              IL   TRAINED SPOTTER

&&

JANKOWSKI

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 4, 7:16 PM CDTSevere Thunderstorm WarningILXFulton, Mason, Tazewell44 min
Apr 4, 7:26 PM CDTTornado WarningILXFulton, Mason, Tazewell34 min
Apr 4, 7:44 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Tazewell46 min
Apr 4, 7:50 PM CDTSevere Thunderstorm WarningILXLogan, Mason, Menard30 min
Apr 4, 7:53 PM CDTSevere Thunderstorm WarningILXMcLean, Tazewell, Woodford67 min
Apr 4, 8:45 PM CDTSevere Thunderstorm WarningILXDeWitt, McLean, Piatt45 min
Apr 4, 9:03 PM CDTSevere Thunderstorm WarningILXCass, Morgan, Sangamon, Scott42 min
Apr 4, 10:05 PM CDTSpecial Weather StatementILXVermilion40 min
Apr 4, 10:39 PM CDTSpecial Weather StatementILXColes, Moultrie51 min
Apr 5, 12:09 AM CDTSevere Thunderstorm WarningILXEffingham, Shelby51 min
Apr 5, 2:20 AM CDTSpecial Weather StatementILXClay, Richland55 min
Apr 5, 3:17 AM CDTSpecial Weather StatementILXLawrence, Richland58 min
Apr 5, 1:04 PM CDTSevere Thunderstorm WarningILXScott56 min
Apr 5, 3:43 PM CDTSevere Thunderstorm WarningILXClark, Edgar62 min
Apr 5, 5:10 PM CDTSpecial Weather StatementILXEdgar50 min
Apr 5, 5:19 PM CDTSpecial Weather StatementILXPiatt56 min

Nearby

Tornado Warnings in Illinois, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.